Oklahoma, 2009

Hail in Oklahoma, May 12, 2009

May 12, 2009 · NWS OUN · 17 events in 7 counties and zones

Showers and thunderstorms developed early in the morning as the low-level jet strengthened ahead of an upper level storm system moving toward Oklahoma. The storms strengthened over parts of Cleveland county, with up to two inch hail reported in Norman.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Showers and thunderstorms developed early in the morning as the low-level jet strengthened ahead of an upper level storm system moving toward Oklahoma. The storms strengthened over parts of Cleveland county, with up to two inch hail reported in Norman. The storms continued east through the mid morning hours, exiting Hughes county by 11 am.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 12, 5:16 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, May 12, 5:16 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
616 AM CDT TUE MAY 12 2009

.AVIATION...
WIDESPREAD IFR AND LIFR CEILINGS AND VISIBILITIES ARE EXPECTED TO
IMPROVE SLOWLY THIS MORNING. GENERALLY VFR CONDITIONS ARE EXPECTED
BY LATE AFTERNOON OR EARLY EVENING... BUT MVFR CEILINGS WILL BE
LIKELY AGAIN AFTER DARK AT KPNC... KOKC... AND KOUN.  A FEW
THUNDERSTORMS WILL BE POSSIBLE AT MOST SITES... BUT THE HIGHEST
CHANCE THIS MORNING WILL BE KOKC AND KOUN... WHILE BETWEEN 13/00Z
AND 13/06Z THE GREATEST CHANCES WILL BE KCSM... KHBR... KLAW...
AND KSPS... BUT ONLY KHBR IS 30 PERCENT OR MORE.

&&

.PREV DISCUSSION... /ISSUED 407 AM CDT TUE MAY 12 2009/

DISCUSSION...
THE COMPLICATED WEATHER PATTERN CONTINUES... AS A SERIES OF WAVES
MOVE THROUGH THE WESTERLY FLOW ALOFT. WE START OUT THIS MORNING
WITH JUST A FEW SMALL ECHOES ON RADAR... AND WIDESPREAD LOW CLOUDS
WITH SOME AREAS OF FOG. AS A WEAK IMPULSE MOVES THROUGH THE UPPER-
LEVEL FLOW TODAY... AND AS ISENTROPIC LIFT OVER THE COOL AIR AT
THE SURFACE CONTINUES... RAIN CHANCES WILL BE ON THE INCREASE THIS
MORNING. BY AFTERNOON... SOME BREAKS IN THE CLOUD COVER SHOULD
ALLOW MOST OF OUR AREA TO BE WARMER THAN THE PAST SEVERAL DAYS.

MOST OF THE AREA SHOULD REMAIN DRY... MEANING RAIN-FREE...
TONIGHT. HOWEVER... THERE ARE INDICATIONS THAT SOME SEVERE STORMS
MAY BREAK OUT OVER WEST TEXAS... AND SOME OF THESE STORMS MAY
SURVIVE LONG ENOUGH TO ENTER OUR SOUTHWESTERN COUNTIES THIS
EVENING.

FOR WEDNESDAY... A COLD FRONT WILL MOVE INTO OKLAHOMA... AND WILL
GREATLY INCREASE THE CHANCES FOR WIDESPREAD STORMS ONCE AGAIN. THE
STORMS ARE LIKELY TO FORM LATE IN THE DAY... AND LAST WELL INTO
THE NIGHT. REMAINING BOUNDARIES... MOISTURE... ETC... WILL ALLOW
CONTINUING CHANCES OF SHOWERS AND STORMS INTO THURSDAY.

AFTER A BRIEF BREAK IN THE ACTION ON FRIDAY... ANOTHER COLD FRONT
ENTERS THE SCENE FRIDAY EVENING AND SATURDAY... ONCE AGAIN
BRINGING A HIGHER CHANCE OF WIDESPREAD RAIN AND THUNDERSTORMS.

FOR SUNDAY INTO EARLY NEXT WEEK... COOL HIGH PRESSURE BUILDS INTO
THE SOUTHERN PLAINS... AND SHOULD PROVIDE A FEW QUIET DAYS WITH
MILD TEMPERATURES AND RELATIVELY DRY AIR.

WITH A FEW MAJOR EXCEPTIONS... THE GFS MOS WAS ADEQUATE FOR THIS
FORECAST PACKAGE. HOWEVER... MANUAL INTERVENTION WAS REQUIRED FOR
TEMPERATURES AND POPS IN MOST PERIODS THROUGH SATURDAY. A FEW
MISCELLANEOUS ADJUSTMENTS WERE ALSO NEEDED TO FIX UNREALISTIC
GRADIENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  77  68  83  58 /  50  10  20  60
HOBART OK         82  67  87  58 /  30  20  10  30
WICHITA FALLS TX  84  69  90  62 /  30  10  10  20
GAGE OK           79  68  78  50 /  40  10  10  20
PONCA CITY OK     73  69  81  55 /  60  10  30  50
DURANT OK         79  68  87  66 /  40  10  10  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

24/23/23
Hazardous weather outlook, May 12, 4:00 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CDT TUE MAY 12 2009

OKZ004>048-050>052-TXZ083>090-121700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING
ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS SOUTHWEST OF A LINE FROM ERICK... TO
HOBART... TO FREDERICK... TO SEYMOUR.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 6 PM
THROUGH 11 PM.

IMPACTS...
HAIL TO THE SIZE OF BASEBALLS AND WINDS TO 65 MPH WILL BE POSSIBLE.
TORNADOES ALSO WILL BE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 5 PM UNTIL
11 PM.

DISCUSSION...
A DRY LINE IS FORECAST TO BECOME BETTER DEFINED DURING THE DAY OVER
WEST TEXAS. BY EARLY EVENING... THE DRY LINE WILL EXTEND FROM
CENTRAL PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES SOUTHWARD THROUGH
THE TEXAS SOUTH PLAINS... ROUGHLY FROM NEAR GUYMON TO AMARILLO TO
LUBBOCK AND SOUTHWARD. MEANWHILE A SLOW-MOVING FRONT... CURRENTLY
LYING WEST TO EAST ACROSS CENTRAL TEXAS... WILL LIFT NORTHWARD AS A
WARM FRONT AND BY EARLY EVENING IS FORECAST TO BE NEAR THE RED RIVER
IN FAR SOUTHWESTERN AND SOUTH CENTRAL OKLAHOMA. THESE TWO BOUNDARIES
WILL INTERSECT IN NORTHWESTERN TEXAS... MOST LIKELY SOMEWHERE
BETWEEN AMARILLO AND LUBBOCK. THE GENERAL AREA NEAR THIS BOUNDARY
INTERSECTION WILL BE A FAVORED AREA FOR THUNDERSTORM INITIATION LATE
THIS AFTERNOON. THUNDERSTORMS WILL THEN MOVE TO THE EAST OR
NORTHEAST... POSSIBLY REACHING SOUTHWESTERN OKLAHOMA AND WESTERN
PARTS OF NORTH TEXAS DURING THE EARLY TO MID EVENING. THE FORECAST
COMBINATION OF MODERATE TO STRONG INSTABILITY... AND VERTICAL WIND
SHEAR... WILL BE FAVORABLE FOR ORGANIZED SEVERE THUNDERSTORMS
INCLUDING SUPERCELLS. VERY LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN CONCERNS... BUT TORNADO POTENTIAL WILL BE ENHANCED WITH ANY
SUPERCELL THAT TRACKS NEAR OR SLIGHTLY NORTH OF THE WARM FRONT.

ANY STORMS THAT MOVE INTO THE RISK AREA THIS EVENING WILL LIKELY
WEAKEN AFTER DARK AS THEY MOVE FARTHER EAST AWAY FROM THE AREA OF
MAXIMUM INSTABILITY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE EACH DAY AND NIGHT THROUGH SATURDAY
NIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT ACROSS MOST OF THE MAIN BODY OF OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

24

In the hours before

Special weather statement, May 12, 3:46 AM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
446 AM CDT TUE MAY 12 2009

OKZ038-121015-
COMANCHE OK-
446 AM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF HULEN... OR ABOUT
10 MILES SOUTHEAST OF LAWTON... AT 445 AM CDT...MOVING NORTHEAST AT
25 MPH. THIS STORM WILL PRODUCE BRIEF HEAVY RAIN... AND POSSIBLY
SMALL HAIL.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN COMANCHE COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CMS
Special weather statement, May 12, 4:44 AM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
544 AM CDT TUE MAY 12 2009

OKZ027-039-121115-
GRADY OK-STEPHENS OK-
544 AM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY AND STEPHENS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF MARLOW AT 544 AM
CDT...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL PRODUCE BRIEF
HEAVY RAIN... AND POSSIBLY SMALL HAIL.

PEOPLE IN GRADY AND STEPHENS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

CMS
Special weather statement, May 12, 5:46 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
646 AM CDT TUE MAY 12 2009

OKZ040>042-121215-
MURRAY OK-GARVIN OK-PONTOTOC OK-
646 AM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN...MURRAY AND PONTOTOC
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF ROFF AT 646 AM
CDT...MOVING EAST AT 25 MPH. THIS STORM WILL PRODUCE BRIEF HEAVY
RAIN... AND POSSIBLY SMALL HAIL.

PEOPLE IN GARVIN...MURRAY AND PONTOTOC COUNTIES...INCLUDING THE CITY
OF ADA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

CMS
Special weather statement, May 12, 5:53 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
653 AM CDT TUE MAY 12 2009

OKZ027-121230-
GRADY OK-
653 AM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF CHICKASHA AT 653
AM CDT...MOVING EAST AT 20 MPH. ANOTHER STRONG STORM WAS ABOUT 10
MILES EAST OF RUSH SPRINGS.  THESE STORMS WILL PRODUCE BRIEF HEAVY
RAIN... AND POSSIBLY SMALL HAIL.

PEOPLE IN GRADY COUNTY...INCLUDING THE CITY OF CHICKASHA...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

CMS
Special weather statement, May 12, 6:32 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
732 AM CDT TUE MAY 12 2009

OKZ042-121300-
PONTOTOC OK-
732 AM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR PONTOTOC COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF VANOSS AT 732 AM
CDT...MOVING NORTHEAST AT 15 MPH.

PEOPLE IN PONTOTOC COUNTY...INCLUDING THE CITY OF ADA...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

CMS
Special weather statement, May 12, 6:35 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
735 AM CDT TUE MAY 12 2009

OKZ029-121300-
CLEVELAND OK-
735 AM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF NORMAN AT 735 AM
CDT...MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL PRODUCE BRIEF VERY HEAVY RAIN... AND SMALL HAIL.

PEOPLE IN CLEVELAND COUNTY...INCLUDING THE CITIES OF NORMAN AND
OKLAHOMA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

CMS

The radar

The Norman radar (KTLX), 23 km away, was scanning. The volume nearest the first event began at 12:36 UTC.

Open the radar archive at this moment

Event by event

17 hail. Local standard time, as filed.

Hail, Cleveland

When
May 12, 6:37 AM CST
Where
Cleveland County, 1.76 mi SW of (Oun)norman Westheimer Arpt
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
35.234, -97.494

The hail was reported near NW 36th and Robinson Street.

Hail, Cleveland

When
May 12, 6:45 AM CST
Where
Cleveland County, (Oun)norman Westheimer Arpt
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
35.250, -97.470

The hail was reported at Max Westheimer Airport.

Hail, Cleveland

When
May 12, 6:45 AM CST to 6:50 AM CST
Where
Cleveland County, 1.69 mi E of (Oun)norman Westheimer Arpt
Measured
2 in hail
Reported by
Public
Coordinates
35.250, -97.440

Half dollar to two inch hail was reported at Porter Avenue and Rock Creek Road. The hail fell for about five minutes.

Hail, Cleveland

When
May 12, 6:46 AM CST
Where
Cleveland County, 1 mi N of Norman
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
35.234, -97.440

The hail fell one mile north of downtown Norman.

Hail, Cleveland

When
May 12, 6:47 AM CST
Where
Cleveland County, Norman
Measured
1 in hail
Reported by
Public
Coordinates
35.220, -97.440

The hail was reported on the north side of downtown Norman.

Hail, Cleveland

When
May 12, 6:49 AM CST
Where
Cleveland County, 1.2 mi N of Norman
Measured
1.65 in hail
Reported by
NWS Employee
Coordinates
35.237, -97.440

Hail, Cleveland

When
May 12, 6:57 AM CST
Where
Cleveland County, 2 mi NE of Norman
Measured
1 in hail
Reported by
Public
Coordinates
35.240, -97.415

Hail, Pottawatomie

When
May 12, 7:27 AM CST
Where
Pottawatomie County, 1 mi S of Dale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.376, -97.050

The hail was reported near Interstate 40 and Highway 102N.

Hail, McClain

When
May 12, 7:38 AM CST
Where
McClain County, Newcastle
Measured
0.88 in hail
Reported by
Public
Coordinates
35.250, -97.600

Hail, Cleveland

When
May 12, 7:50 AM CST
Where
Cleveland County, 2.88 mi SW of Moore
Measured
0.88 in hail
Reported by
Public
Coordinates
35.314, -97.530

The hail was reported near SW 155th Street and Western Avenue.

Hail, McClain

When
May 12, 7:59 AM CST
Where
McClain County, 3 mi N of Newcastle
Measured
1 in hail
Reported by
Public
Coordinates
35.293, -97.600

Hail, Cleveland

When
May 12, 8:20 AM CST
Where
Cleveland County, 2.41 mi ESE of Moore
Measured
0.75 in hail
Reported by
Public
Coordinates
35.330, -97.449

Hail, Oklahoma

When
May 12, 8:38 AM CST to 8:43 AM CST
Where
Oklahoma County, Spencer
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.510, -97.380

The hail fell for about five minutes.

Hail, Oklahoma

When
May 12, 8:55 AM CST
Where
Oklahoma County, Jones
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.570, -97.290

Hail, Payne

When
May 12, 9:02 AM CST
Where
Payne County, Yale
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.110, -96.700

Hail, Seminole

When
May 12, 9:03 AM CST
Where
Seminole County, Sasakwa
Measured
0.88 in hail
Reported by
Post Office
Coordinates
34.950, -96.530

Hail, Pontotoc

When
May 12, 9:15 AM CST
Where
Pontotoc County, Allen
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.880, -96.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171538, 171539, 171540, 171541, 171542, 171543, 171544, 171545, 171546, 171547, 171548, 171549, 171550, 171551, 171552, 171553, 171554.